|Home | About | Contact | Vitamins for Schizophrenia
ONE "NONCOMPLIER'S" CASE FOR OLANZAPINE
by Pamela Spiro Wagner
"Dystonia, torticollis, dry mouth with resultant dental caries, parkinsonism, akathesia, sedation, significant weight gain, hypotension, acne, tardive dyskinesia, neuroleptic malignant syndrome, potentially fatal agranulocytosis, hypersalivation, seizure disorders, sexual dysfunction and impotence, menstrual irregularities..." Dread disease on a par with AIDS or cancer or Kreutzfeld-Jacob Syndrome, the human version of so-called mad cow disease? If you're reading this essay at the schizophrenia.com web site you may be all too familiar with the answer: not a disease in themselves, these terrible-sounding symptoms are only a few of the side effects experienced by patients on anti-schizophrenia medications. No one gets all of them, of course, but few are unafflicted, and for the many, like me, who must take them, these medications are a distinctly mixed blessing.
For years, I was maintained on Prolixin, though not all that successfully, since I still wound up in the hospital once or twice a year. I hated the stuff, refused to take it on my own, which was the reason I received long-acting injections, my "noncompliance" seen as willful rejection of sanity rather than a reaction to the extreme discomfort of the side effects the drug produced. Then Clozaril came on the market, much ballyhooed as a "wonder drug," and despite the also much publicized dangers involved, I was one of the first patients in the pysch ward of our city hospital to be tried on it.
At first, not much changed, but it seemed no worse than Prolixin so when I was discharged I went home with a week's supply of pills and an appointment for my next blood test. Then, when I reached a so-called therapeutic dose, all hell broke loose, with seemingly every side effect in the book and then some. Profoundly sedated, I was awake maybe eight hours out of every twenty-four. Then the drooling started, and an inability to swallow my saliva that came on an hour or so after I took my nightly pills. Worst of all, though, was an agonizing sensation I called "the electrocution feeling." This last -- later thought to be a result of pre-seizure activity in my brain -- was largely ignored, since it didn't seem to my doctor to fit in with clozapine's "side effect profile." It was, she decided, my old "willfulness": I simply didn't want to get better; if I did, I'd put up with the side effects, no matter how bad.
Finally, after a change of therapists, and another six-month trial, including a scary period when my white count dropped drastically, I returned to Prolixin injections, since they seemed the lesser of two evils, though I wasn't happy about it. Risperdal? I tried it, but experienced such a severe adverse reaction I was hospitalized and taken off it. It was beginning to seem that nothing was going to help, not without harming me more than it was worth, and when olanzapine (Zyprexa) became available, I paid little attention. Then my current therapist mentioned that if I wanted to, we could try me on it. Since at this point I had little to lose, I agreed to a trial, but I did so expecting nothing but the worst.
Well, the worst never happened, much to my surprise and elation. In fact, except for minor insomnia, which soon resolved itself and was replaced after a few weeks with a mild sedation, I experienced almost no perceivable side effects. By far more important, though, were the direct effects of the drug: ways of being, patterns of behavior and habits I'd always assumed were "just me," that is, character deficits, or more rarely, "the illness," but in any event unchangeable, seemed to disappear one by one as the weeks went by. I'd heard of negative symptoms, of course, but had always blamed myself for my difficulties; I was lazy, that was all. Then, one night, not long after starting the new drug, I took a bath, not because someone suggested I needed it, but because it suddenly seemed to me that I'd feel better if my body were clean. The next day, I "decided" my kitchen was messy (which was putting it mildly) and put on the radio and got to work -- doing the dishes voluntarily and without help for literally the first time in years, even scrubbing the floor on my hands and knees.
Wait -- did I say I put on the radio? For years listening to even the most harmless program left me paranoid, convinced messages were being sent me, even when just music or advertisements were played. And suddenly, there I was, listening to the radio, and enjoying it! Other so-called positive symptoms were affected as well: soon, I stopped needing constant "white noise" to block out the voices, because they had diminished to mere whispers and were barely detectable.
In succeeding days, the rest of my apartment got a thorough going-over. I did my laundry, and actually put the clean clothes away afterwards. Then, and this was really most astounding of all, one night I decided I didn't want to sleep in my clothes (and shoes) anymore and put on regular pajamas for the first time in many years.
There have been other benefits, including a sense of well-being and optimism and a more sustained energy level that I hope will soon be reflected in my having more good days, that is, days filled with productive reading and writing. There are some side effects, of course: I am often overcome by an irresistible sleepiness, especially in the early or middle part of the day, and have to lie down for an hour or two. Also, despite little change in my appetite, I have gained substantial weight, over and above what the Prolixin etc. already induced, and I'd be lying if I said this doesn't greatly disturb me.
It is, in fact, the one adverse effect that, if it continues, could lead me to revealuate the olanzapine "cost/benefit ratio." But for now, these are still minor objections, minor glitches in a medication regimen that by and large has been, at least for me, something very nearly miraculous.
First published at Schizophrenia.com in January, 1997.
Editor's note: Since this article was written, Pam has moved on to other medications with good results. For an update on Pam (as of Fall, 2003) see : Twin Realities - The Sisters Were Identical, Until The Voices Began as well as her Web log.